Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)



On the fundamental units of a totally real cubic order generated by a unit

Author: Stéphane R. Louboutin
Journal: Proc. Amer. Math. Soc. 140 (2012), 429-436
MSC (2010): Primary 11R16, 11R27
Published electronically: June 9, 2011
MathSciNet review: 2846312
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a new and short proof of J. Beers, D. Henshaw, C. McCall, S. Mulay and M. Spindler following a recent result: if $ \epsilon$ is a totally real cubic algebraic unit, then there exists a unit $ \eta\in {\bf Z}[\epsilon]$ such that $ \{\epsilon,\eta\}$ is a system of fundamental units of the group $ U_\epsilon$ of the units of the cubic order $ {\bf Z}[\epsilon]$, except for an infinite family for which $ \epsilon$ is a square in $ {\bf Z}[\epsilon]$ and one sporadic exception. Not only is our proof shorter, but it enables us to prove a new result: if the conjugates $ \epsilon'$ and $ \epsilon''$ of $ \epsilon$ are in $ {\bf Z}[\epsilon]$, then the subgroup generated by $ \epsilon$ and $ \epsilon'$ is of bounded index in $ U_\epsilon$, and if $ \epsilon >1>\vert\epsilon ' \vert\geq\vert\epsilon'' \vert>0$ and if $ \epsilon'$ and $ \epsilon''$ are of opposite sign, then $ \{\epsilon,\epsilon'\}$ is a system of fundamental units of $ U_\epsilon$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11R16, 11R27

Retrieve articles in all journals with MSC (2010): 11R16, 11R27

Additional Information

Stéphane R. Louboutin
Affiliation: Institut de Mathématiques de Luminy, UMR 6206, 163, avenue de Luminy, Case 907, 13288 Marseille Cedex 9, France

Keywords: Fundamental units, cubic orders
Received by editor(s): June 15, 2010
Received by editor(s) in revised form: September 21, 2010, and November 24, 2010
Published electronically: June 9, 2011
Dedicated: Dedicated to Florence F.
Communicated by: Matthew A. Papanikolas
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia